|Time for meds again !
Apr 14, 2004
Hello, I am a 26 years old guy from Italy. In September 2001 I had a strong primary infection from HIV and I started with a therapy as suggested by my doctor: Combivir (1 pill twice a day) and Crixivan (2 pills x 3 times/day). After 6 months of treatment due to continuous and heavy side effects (nausea, vomit, digestive problems) I decided to interrupt treatment,also encouraged by good lab results. I am still not taking meds and keep on checking my levels, at the moment I have a viral load of 7400 and CD4 below 450, on top of it I have swollen lymphatic glands, therefore I decided to take meds again. My doctor suggested to take a new combination of meds, and before doing that I would like to have a suggestion from an expert like you !. Could you suggest a kind of therapy based on my actual clinical situation and strong side effects I was suffering from during the first treatment course ? Also,what do you think about the option of intermittent treatment ? Thanks for helping me out during this important decision. Grazie
| Response from Dr. Pierone
The original side effects from Combivir and Crixivan were mainly gastrointestinal, so the most likely culprits were AZT, Crixivan or both. For the next go round of therapy I would avoid these and consider a NNRTI-based regimen. A very good one is Viread (tenofovir), Epivir (3TC), and Sustiva. If Viread is not available in Italy yet, then you might consider Zerit or Ziagen in place of it.
I think that intermittent treatment or STI may play a role in future treatment strategies. We don't know if HIV must be treated continuously forever or if intermittent treatment is best. Right now, intermittent therapy is primarily being used in research protocols. The SMART study is testing this approach and I believe is being expanded to Italy soon.
Good luck and let us know how things go.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.